Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 77, NWS Melbourne, FL

June 15, 1996Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 15, 1996, 5:16 PM EDT for Osceola County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1996, 5:16 PM EDT (21:16 UTC)
Expired
Jun 15, 1996, 6:15 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 152116
SVRMLB
FLC097-152215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT SAT JUN 15 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...NORTHERN OSCEOLA COUNTY
 
AT 514 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHEAST OF THE ORLANDO INTERNATIONAL AIRPORT. THE THUNDERSTORM WAS
DRIFTING SOUTH AT 5 MPH. THIS STORM WILL HAVE THE CAPABILITY TO PRODUCE
LARGE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:54 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 15, 1:54 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT SAT JUN 15 1996

NOT AN EASY FCST TODAY. FIRST...88D SHOWING STRONG STORMS EXTENDING
FROM TAMPA NE ACROSS MARION COUNTY TO JAX. EXPECT THINGS TO GET
INTERESTING IN THE NOT TOO DISTANT FUTURE AS E CST C BRZ HAS SET UP
AND COLLISIONS WILL BEGIN IN THE NEXT HOUR. IN ADDITION STORMS OVER
IN WC FLA HAVE BEEN SHOWING STRONG CHARACTERISTICS AND WOULD NOT
SURPRISED TO SEE THEM GO SVR. HOWEVER...BEST CHANCE OF SVR SHOULD BE
IN MLB CWA.

ALL MODELS SHOW/HINT AT SHORT DROPPING S FROM SE USA TO CUT OFF ALOFT
OVER THE STATE/E GOM. OVERALL FLOW OVER THE AREA SHOULD BE DEEP
EASTERLY (ONLY HAVE GRIDDED DATA FROM ETA).  THIS WILL SUPPORT
ACTIVITY COMING OFF THE COAST TONIGHT AND AFFECTING COASTAL COUNTIES.

AS SYSTEM SETTLES OVER THE STATE/E GOM TOMMOROW...ATMOS SHOULD BECOME
QUITE UNSTABLE WITH ABUNDANT LLVL MOISTURE. FLOW SHOULD BE DEEP
EASTERLY SO WOULD EXPECT ACTIVITY WILL BE PREDOMINANTLY OVER
INTIERIOR COUNTIES. ONLY FLY IN OINTMENT IS POSSIBLITIY OF STRONG
STORMS. IF SYSTEM CUTS OFF OVER STATE WINDS FIELDS WILL BE NIL OVER
FA WHICH MEANS A FEW STRONG PULSE STORMS INTERIOR/W CST. IF SYSTEM
CUTS OFF FURTHER WEST WIND FIELDS COULD WIND UP BEING QUITE
IMPRESSIVE AND THE ACTION COULD BE PENINSULA WIDE. IN EITHER CASE WE
WILL SEE STORMS...ESPECIALLY OVER THE INTERIOR TOMMOROW...ALTHOUGH I
DO NOT EXPECT A RAIN OUT ATTM.

A GOOD SUGEESTION FOR POPS WOULD BE FOR TONIGHT WOULD BE 30% COASTAL
COUNTIES/EXCLUDING VOLUSIA (20%). FOR TOMMOROW 30% BREVARD (COASTAL
COUNTIES) SOUTH AND 50/60% REMAINDER OF FA.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:46 PM EDTSevere Thunderstorm WarningMLBVolusia59 min
Jun 15, 4:43 PM EDTSevere Thunderstorm WarningMLBSeminole62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.